Benzodiazepine withdrawal syndrome

Core structure of the most common pharmacologically active benzodiazepine.
4-step metabolism of diazepam (diazepam → nordiazepam → oxazepam → glukuronate conjugate).

The benzodiazepine withdrawal syndrome refers to set of symptoms that occurs when someone on benzodiazepine suddenly stops taking it.[1]

Symptoms

Those suffering from the benzodiazepine withdrawal syndrome tend to have at least one of the following symptoms:[1]

The symptoms can last up to two weeks,[1] or until some treatment is given to the patient.[1] The higher doses of benzodiazepine a patient takes, the more serious the withdrawal symptoms can be if he or she suddenly stops taking it.[1]

Complications

In serious cases, seizures or psychosis can happen,[1] which are life-threatening.[1]

Risk factors

Addiction to alcohol or sedatives is found to make the symptoms worse.[1]

Diazepam is sometimes prescribed for treating the benzodiazepine withdrawal syndrome.[2]

References

  1. 1 2 3 4 5 6 7 8 H Pétursson (1994). "The benzodiazepine withdrawal syndrome". Addiction. 89 (11): 1455‒9. doi:10.1111/j.1360-0443.1994.tb03743.x. PMID 7841856.
  2. ↑ Soyka M (2017). "Treatment of Benzodiazepine Dependence". The New England Journal of Medicine. 376 (12): 1147–1157. doi:10.1056/NEJMra1611832. PMID 28328330. S2CID 205117734.